"My Ac1 was originally 5.7 and the last time it was checked it was 6.2. When I do a 2hr after eating test I'm ok."
This is a puzzling statement. An A1c of 6.2% is equivalent to 131 mg/dl daily glucose average. Sometime during the day your levels are not OK, or your meter is need of calibration and/or test strips are not within their expiration period.
"I snack late and may eat nuts, yougurt, or sugar free coffee."
During sleeping hours your liver and body fat releases stored glucose in expectation for the energy you need upon wakening. Bad snacks add to the stored glucose which in turn gets dumped. Make sense?
Here lays most of your problem, late night snacking and weight control. Snacking on nuts before bedtime is OK but read the nutrition label carefully. Like yogurt and other carb laden snacks mfg's add sugar for flavor. This can come in refined sugar, cane sugar, corn syrup, or carb sugar, etc. Carb sugar means every 7 grams equals one heaping Tablespoon of refined sugar [nasty]. In reality there really isn't a need for late night snacking as you're only satisfying a mental craving. If temptation is too strong at least try not to snack 2-3 hours before bedtime.
You can also do yourself a favor by losing some excess poundage. At 5' 3" and 160 lb your BMI is 28.3, overweight. Weight loss and daily physical exercise helps a lot with lowering glucose levels. Good luck
Try taking ashwagandha. The herb lowers blood sugar. Also you should lose weight, but you know that.
ashwagandha , what is this?
Has it been proven to lower blood sugar?
Withania somnifera, aka ashwagandha, has been used in India for thousands of years to treat multiple ailments. No human clinical trial and/or study has been performed to verify its glucose lowering properties except on lab rats - "Effect of Withania somnifera on insulin sensitivity in non-insulin-dependent diabetes mellitus rats. Anwer T, Sharma M, Pillai KK, Iqbal M.".
As with any herbal supplement caution must be undertaken with ashwagandha side effects, which are too long to list here. A good reference is the livestrong web site, use the search window for ashwagandha. You call after reading.
I forgot to mention that I'm taking 400 mcg chromium picolinate and 100 mg alpha lipoic acid. I've been taking for approx 2-3 months.
I tested my blood after all meals today and again @ midnight. All readings were below 140 mg/dl. Morning fasting was 107, 2 hrs after breakfast was 94, 2 hr. after lunch was 107, and after dinner was 104. My test strips are new and I've had the monitor less than a year.
I'm going to the dr tomorrow so I'll be asking a lot of questions. I haven't wanted to take Metformin because I did some research and many people have had liver damage from taking it. I already have a fatty liver. I'm also scheduled to take two 10hr. diabetes classes so hopefully I'll learn how to better manage this. I do not want full blown diabetes.
Thanks for your help.
" I haven't wanted to take Metformin because I did some research and many people have had liver damage from taking it."
I don't know where you read this information from but it is untrue. As a liver transplant survivor all medication/supplements must first be cleared by my doctors. Metformin was cleared by my three liver transplant surgeons, two are head of their respective liver & kidney transplant centers. Since taking Metformin seven years ago, I get yearly liver biopsies and undergo every two months complete liver panel tests. My results are always normal and my liver is very normal and healthy too. If Metformin caused liver damage wouldn't you think it would have affected my liver by now?
As far as your recent glucose levels, I feel if you lost the excess poundage and got into daily physical exercise you can get your levels back to normal. If you slack off, however, your glucose may continue to rise calling for upon the need of medication. Good luck
Well, I can't argue with a liver transplant survivor. I did a search "does metformin cause liver damage"--that's where I got the information from people who had taken it. I'm glad that it has been safe for you.
Again, I will discuss these things with my doctor. Continued good health to you.
"Withania somnifera, aka ashwagandha, has been used in India for thousands of years to treat multiple ailments. No human clinical trial and/or study has been performed to verify its glucose lowering properties except on lab rats - "Effect of Withania somnifera on insulin sensitivity in non-insulin-dependent diabetes mellitus rats. Anwer T, Sharma M, Pillai KK, Iqbal M.".
As with any herbal supplement caution must be undertaken with ashwagandha side effects, which are too long to list here. A good reference is the livestrong web site, use the search window for ashwagandha."
I have heard enough ty for your answer.
I'm glad Metformin is safe for you and working. I went to my dr and she said that Metformin can cause liver damage, but all medications have risks. I'm already on a statin so I'd like to limit the meds, if possible. I'm going to a diabetes management class so I hope to control this with diet and exercise. I've already started by limiting snacks at night. Fasting was 97, 2hrs. after lunch was 99.
If one has liver issues Metformin should not be taken, the same applies to statins. You have the right mindset that proper nutrition, physical daily exercise, normal body weight and a normal lipid panel all help to maintain normal glucose levels. Your last posted levels are within the normal range, keep up the good work.